Alert archive / Minnesota / Tornado Warnings in 1996

Tornado Warning 22, NWS Grand Forks, ND

October 26, 1996Hubbard County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Oct 26, 1996, 6:11 PM CDT for Hubbard County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 26, 1996, 6:11 PM CDT (23:11 UTC)
Expired
Oct 26, 1996, 6:45 PM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 187 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 26, 6:14 PM CDTTornado F0Dorset, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 1996-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 1996-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAR 262313 RRA
TORFAR
MNC057-262345-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
611 PM CDT SAT OCT 26 1996
 
THE NATIONAL WEATHER SERVICE IN EASTERN NORTH DAKOTA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL MINNESOTA
 
   ...HUBBARD COUNTY
 
AT 610 PM CDT...SEVERE WEATHER SPOTTERS INDICATED A TORNADO LOCATED 4
MILES NORTH OR DORSET...OR 40 MILES SOUTH OF BEMIDJI...MOVING NORTHEAST 
 BIG SAND LAKE AND LAPORTE ARE IN THE PATH OF THIS TORNADO.  THIS TORNADO
WARNING REPLACES THE SEVERE THUNDERSTORM WARNING CURRENTLY IN EFFECT.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR UNDER STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR
IN A SMALL INTERIOR ROOM SUCH AS A CLOSET.  COVER YOURSELF
WITH BLANKETS...PILLOWS OR CUSHIONS.
 
NG
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Oct 26, 3:23 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 26, 3:23 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA
320 PM CDT SAT OCT 26 1996

18Z SFC AND NEPH ANALYSES SHOW AREA OF LOW PRESSURE CENTERED IN E SD
WITH MOSTLY IFR CONDITIONS ACROSS THE CWA. KMVX SHOWS LARGE AREA OF
PCPN ACROSS ALL EXCEPT PARTS OF WC CWA.  EXCEPTIONALLY STRONG SYSTEM
WILL CONTINUE TO MOVE NE THROUGH CWA OVERNIGHT.  TORNADO WATCH FOR
SOUTHEASTERN COUNTIES.  DEWPOINTS CONTINUE TO RISE INTO THE MID AND
UPPER 50S WITH STRONG WAA.  ONLY DVL HAS REMAINED COOLER AND
DRYER...KEEPING THEM IN WITH POSSIBILITY OF RAIN CHANGING TO SNOW LATER
TONIGHT.

FOR MN: ROX/TVF/HCO/BDE:  OCCASIONAL SHOWERS AND THUNDERSTORMS...MID TO
                          UPPER 30S...NE 15 TO 25 MPH BECOMING NW.
        BJI:              OCCASIONAL RAIN WITH A THUNDERSTORM
                          POSSIBLE...UPPER 30S TO LOWER 40S...NE
                          INCREASING TO 15 TO 25 MPH.
        FFM/DTL/PKD:      SHOWERS AND THUNDERSTORMS...LOWER 40S...BECMG
                          NE AND INCREASING TO 15 TO 25 MPH.
FOR ND:   DVL: PERIODS OF RAIN WITH ISOLATED THUNDERSTORMS THIS
               EVENING...NEAR 30...NE 20 TO 30 MPH.
          GFK: SHOWERS AND THUNDERSTORMS THIS EVENING...30 TO 35...
               N 20 TO 30 MPH.
          FAR: SHOWERS AND THUNDERSTORMS THIS EVENING...LOW TO MID
               30S...N 20 TO 30 MPH.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 4:34 PM CDTTornado WarningFGFOtter Tail26 min
Oct 26, 5:09 PM CDTSevere Thunderstorm WarningFGFOtter Tail36 min
Oct 26, 5:35 PM CDTSevere Thunderstorm WarningFGFWadena40 min
Oct 26, 5:58 PM CDTSevere Thunderstorm WarningFGFHubbard32 min
Oct 26, 6:15 PM CDTSevere Thunderstorm WarningFGFWadena15 min

Nearby

Tornado Warnings in Minnesota, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.